Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 18, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 8, 2005, 8:23 AM EST for Kershaw County, Lee County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2005, 8:23 AM EST (13:23 UTC)
- Expired
- Mar 8, 2005, 9:00 AM EST
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Kershaw County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 081323 SVRCAE SCC055-061-081400- /O.NEW.KCAE.SV.W.0018.050308T1323Z-050308T1400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 823 AM EST TUE MAR 8 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN CENTRAL SOUTH CAROLINA. KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA. * UNTIL 900 AM EST. * AT 817 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF LUGOFF...OR 8 MILES SOUTH OF CAMDEN...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BISHOPVILLE BY 840 AM EST. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3419 8062 3411 8074 3406 8020 3430 8015 $$ CDL/SN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:45 AM EST, 4 hours 38 minutes earlier.
Area forecast discussion, Mar 8, 3:45 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 345 AM EST TUE MAR 8 2005 .SHORT TERM (TODAY THROUGH THURSDAY)... STRONG SHORT WAVE CONTINUES TO MOVE TOWARD THE CAE CWA FROM THE WEST. ASSOCIATED COLD FRONT IN NORTHERN GEORGIA MOVING TO THE EAST. THUNDERSTORM COMPLEX IN THE FLORIDA PANHANDLE HAS TAKEN A LOT OF THE ENERGY NEEDED FOR THUNDERSTORM DEVELOPMENT OVER THE AREA AS LIS HAVE REMAINED POSITIVE. ALSO NEW AREA OF SHOWERS MOVING THROUGH EAST GEORGIA INTO THE CENTRAL SAVANNAH RIVER AREA HAS HAD NO LIGHTNING ASSOCIATED. SPC WILL LET CURRENT SEVERE THUNDERSTORM WATCH EXPIRE AT 4 AM. OTHERWISE...SOME LEFTOVER SHOWERS THIS MORNING AS COLD FRONT MOVES THROUGH. WILL GO 40 PERCENT FROM 10Z-13Z THEN 10 PERCENT. SKIES BECOME PARTLY CLOUDY AND HIGH TEMPERATURES SHOULD BE CURRENT READINGS IN THE UPPER 50S AS GOOD COLD AIR ADVECTION INVADES THE AREA. WILL KEEP THE LAKE WIND ADVISORY UP FOR WEST WINDS 20-30 MPH WITH SOME HIGHER GUSTS. HIGH PRESSURE BUILDS IN THE REST OF THE DAY AND TONIGHT. ANOTHER SHORT WAVE DROPS DOWN WEDNESDAY AND WEDNESDAY NIGHT BUT MAINLY AFFECTS LOCATIONS TO THE SOUTH OF THE CAE CWA. A FEW MORE CLOUDS WEDNESDAY BUT NO WEATHER. WILL BRING A SLIGHT CHANCE OF SHOWERS TO THE AREA WEDNESDAY NIGHT AS BULK OF MOISTURE SLIDES BY TO THE SOUTH. SOME LEFTOVER SHOWERS THURSDAY MORNING BUT THE AFTERNOON IS PARTLY CLOUDY AND DRY. TEMPERATURES REMAIN BELOW NORMAL BEHIND THE COLD FRONT. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... PRETTY MUCH THE SAME AS PREVIOUS FORECAST PACKAGE BUT LATEST GFS RUN HAS AREA BETWEEN PRECIPITATION AREAS THURSDAY AFTERNOON THROUGH THE EARLY PART OF THURSDAY NIGHT. THEN BROUGHT A SLIGHT CHANCE BACK IN LATE AFTER MIDNIGHT. ADJUSTED TO MATCH OTHER OFFICES. WITH SEVERAL SHORT WAVES COMING THROUGH...TEMPERATURES SHOULD CONTINUE BELOW NORMAL FOR THE MOST PART. && .AVIATION... STRONG COLD FRONT APPROACHING THE APPALACHIANS EARLY TUESDAY MORNING. STRONG LOW LEVEL SOUTHWEST WINDS OF 12-22 KNOTS WILL BECOME WEST 15-25 KNOTS BY 15Z. SCATTERED THUNDERSTORMS POSSIBLE MAINLY FROM 07Z-12Z WITH GUSTS TO 50 KNOTS POSSIBLE. POTENTIAL OF LOW LEVEL WINDS SHEAR WITH WINDS 40-50 KNOTS. VISIBILITIES BRIEFLY 1-3 MILES IN VICINITY OF THUNDERSTORMS WITH CIGS 1500-3000 FEET. PRECIPITATION SHOULD END 13Z-16Z WITH FRONT MOVING EAST OF AREA BY 18Z. SURFACE WINDS EXPECTED TO SLOWLY SUBSIDE TO WEST 10-15 KNOTS BY 00Z WEDNESDAY. && .FIRE WEATHER... TODAY...MIXING HGT 5500 FEET. TRANSPORT WINDS NORTHWEST 26 MPH. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY UNTIL 00Z SCZ 15-16-18-20>22-25>31-35>38-41. GA...LAKE WIND ADVISORY UNTIL 00Z GAZ 40-63>65-77. && 07/07/22
Hazardous weather outlook, Mar 8, 4:45 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 445 AM EST TUE MAR 8 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090950- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL... BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE... CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE...EVANS... FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER... LEXINGTON...MANNING...MARTINEZ...NEWBERRY...NORTH AUGUSTA... OAK GROVE...ORANGEBURG...RED BANK...SOUTH SUMTER...SPRINGDALE... ST. ANDREWS...SUMTER...THOMSON...WAYNESBORO...WEST COLUMBIA... WINNSBORO AND WOODFIELDS 445 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A COLD FRONT WILL SWEEP THROUGH THE AREA THIS MORNING. A LAKE WIND ADVISORY IS IN EFFECT FOR SOUTHWEST TO WEST WINDS AT 15 TO 25 MPH TODAY WITH GUSTS TO 35 MPH POSSIBLE. WIND SPEEDS WILL DIMINISH AROUND SUNSET. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Mar 8, 4:05 AM EST, 4 hours 18 minutes before
GAZ040-063>065-077-081005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 405 AM EST TUE MAR 08 2005 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE AS OF 4 AM. SCATTERED SHOWERS WILL CONTINUE ACROSS THE CENTRAL SAVANNAH RIVER AREA THROUGH 6 AM WITH A RUMBLE OF THUNDER STILL POSSIBLE. HOWEVER...NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE MORNING. AN APPROACHING COLD FRONT WILL MOVE EAST OF THE AREA LATER THIS MORNING BRINGING AN END TO THE PRECIPITATION. A LAKE WIND ADVISORY WILL REMAIN IN EFFECT TODAY WITH MAINLY WEST WINDS AT 15 TO 25 MPH.
Special weather statement, Mar 8, 8:08 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 808 AM EST TUE MAR 8 2005 SCZ022-028-029-031-035>038-041-081400- BAMBERG-BARNWELL-CALHOUN-CLARENDON-KERSHAW-LEE-ORANGEBURG-RICHLAND- SUMTER- 808 AM EST TUE MAR 8 2005 ...SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL IMPACT KERSHAW COUNTY...LEE COUNTY...RICHLAND COUNTY...SUMTER COUNTY...CLARENDON COUNTY...CALHOUN COUNTY...ORANGEBURG COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY THROUGH 900 AM EST... AT 808 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM SOUTHERN KERSHAW COUNTY SOUTH AND SOUTHWEST TO EASTERN BAMBERG COUNTY...MOVING EAST AT 55 MPH. THIS WILL AFFECT AREAS IN AND AROUND NORWAY...KLINE...HILDA...GOVAN...DENMARK...COLUMBIA...CAMDEN...OLAR.. .LUGOFF AND COPE THROUGH 900 AM EST. THESE SHOWERS AND ISOLATED STORMS WILL PRODUCE WIND GUSTS BETWEEN 30 AND 50 MPH AS THEY MOVE ACROSS THE AREA. SOME SMALL HAIL IS ALSO POSSIBLE WITH THE STORMS. VAUGHAN
Local storm report, Mar 8, 8:17 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
817 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM TSTM WND DMG 3 W LANCASTER 34.72N 80.83W
03/08/2005 LANCASTER SC LAW ENFORCEMENT
LANCASTER COUNTY REPORTED TREES AND POWERLINES DOWN
ACROSS THE WESTERN PORTION OF THE COUNTY.
&&
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 7:50 AM EST | Severe Thunderstorm Warning | CAE | Lancaster | 30 min |
| Mar 8, 8:13 AM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 47 min |
| Mar 8, 8:18 AM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 42 min |
| Mar 8, 8:38 AM EST | Severe Thunderstorm Warning | CAE | Kershaw | 22 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.